Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drug Holiday
Feb 6, 2006

I have a friend who has been taking anti-viral meds for 20 months . He recently has been off the meds for 3weeks due to the shortage of them from the clinic. He has now received another supply. My question is, how will this 3-week break from taking the meds affect his system? Will the virus build up an immunity against the meds? or will they still be effective?. His last CD4 was 662 and VL undeectable.

Response from Dr. Henry

If you stop a regimen containing Sustiva (efavirenz)or Viramune (nevirapine) there is a risk for development of resistance to those drugs over the next couple of weeks. Many patients would do OK restarting the same meds but s subset may have developed resistance with suboptimal response depending on a large number of individual variables. Stopping and starting medications is not generally recommended outside of a research study at this time. The recently stopped SMART study illustrates the clinical danger instopping medications versus continuing medications for some patients. KH



Previous
Nursing student-NEED HELP!
Next
Sculptra and chin augmentation ok?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement